Oklahoma, 2017

Damaging Wind in Oklahoma, August 17, 2017

August 17, 2017 · NWS TSA · 1 event in 1 county or zone

A line of thunderstorms moved quickly through southeastern Oklahoma during the early morning hours of the 17th. The storms produced damaging winds in Pittsburg County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of thunderstorms moved quickly through southeastern Oklahoma during the early morning hours of the 17th. The storms produced damaging winds in Pittsburg County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 16, 11:04 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 16, 11:04 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1204 AM CDT Thu Aug 17 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Line of showers and storms has weakened considerably from a few
hours ago, with outflow boundary well ahead of rain. Just light
showers are expected across NE Oklahoma. MVFR conditions will be
possible mainly at the NW Arkansas terminals over the next 2-3
hours, where ceilings/visibility may drop within heavy rain
areas. Otherwise, patchy fog may be possible at KBVO or KRVS
toward sunrise, with clearing expected from northwest to
southeast.

&&

.PREV DISCUSSION... /Issued 833 PM CDT Wed Aug 16 2017/

..UPDATE...

DISCUSSION...
Line of strong to severe thunderstorms continue to push into
northeast Oklahoma this evening with the threat for damaging winds
of 60-70 mph. Strongest cell moving through the Ralston area,
which is likely producing wind damage along leading edge of cold
pool. Convection should begin to slowly weaken as line approaches
the I-44 corridor where surface instability drops off. It appears
that band of storms is narrow and moving fast enough to not create
a significant threat for flooding at this time. Will continue to
monitor for now, but may be able to drop portions of the flash
flood watch depending on latest radar trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  92  70  89 /  80  10  20  30
FSM   76  90  72  90 /  70  40  10  40
MLC   76  91  73  90 /  90  30  20  30
BVO   69  90  65  89 /  20  10  20  30
FYV   72  86  64  85 / 100  30  10  40
BYV   72  87  64  89 /  70  30  10  30
MKO   72  90  70  88 /  90  20  20  40
MIO   70  87  65  88 /  70  10  10  30
F10   70  90  71  90 /  90  10  20  30
HHW   77  91  74  91 /  80  50  20  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT Thursday for OKZ060>072.

AR...Flash Flood Watch until 7 AM CDT Thursday for ARZ001-002-010-011-
     019-020.

&&

LONG TERM....30
AVIATION...06

CORFIDI
Hazardous weather outlook, Aug 16, 8:25 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
925 PM CDT Wed Aug 16 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
925 PM CDT Wed Aug 16 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
    AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Line of strong to severe thunderstorms, capable of producing wind
gusts to 60 mph will continue moving through northeast Oklahoma this
evening. Storms should begin to slowly weaken as line pushes south
if I-44 into a more stable air-mass. A few strong storms however
will remain possible with gusty winds as line moves into southeast
Oklahoma and northwest Arkansas overnight. Locally heavy rain will
also be likely with localized flooding in a few areas possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY THROUGH MONDAY...Thunderstorm Potential...Dangerous Heat
						  Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will remain in the forecast Thursday across
Southeast Oklahoma and Northwest Arkansas as the cold front makes
its way through the region. A limited severe potential could be
possible over far Southeast Oklahoma ahead of the front.
Additional thunderstorm chances return Friday as an upper level
low pressure system moves across the Plains. Periods of heavy
rainfall will again be possible Friday with this next system.

A more typical August weather pattern looks to set up over the
weekend and into the start of next week. This will allow for warm
and humid conditions along with small daytime thunderstorm
chances to be possible across Eastern Oklahoma and Northwest
Arkansas this weekend into early next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 16, 8:54 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
954 PM CDT WED AUG 16 2017

OKZ064-065-170345-
Okfuskee OK-Creek OK-
954 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CREEK AND
NORTHWESTERN OKFUSKEE COUNTIES UNTIL 1045 PM CDT...

At 954 PM CDT, strong thunderstorms were located along a line
extending from 4 miles southeast of Agra to near Oilton. Movement was
east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Bristow...                        Drumright...
Oilton...                         Depew...
Shamrock...                       Milfay...

This includes Interstate 44 between mile markers 178 and 202.

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Oklahoma.

LAT...LON 3610 9662 3611 9661 3591 9614 3556 9662
TIME...MOT...LOC 0254Z 282DEG 29KT 3584 9682 3606 9657
Special weather statement, Aug 16, 9:21 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1021 PM CDT WED AUG 16 2017

ARZ001-010-OKZ060>070-170415-
Benton AR-Washington AR-Tulsa OK-Rogers OK-Delaware OK-Okfuskee OK-
Mayes OK-Adair OK-Muskogee OK-Okmulgee OK-Cherokee OK-Wagoner OK-
Creek OK-
1021 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...NORTHWESTERN
WASHINGTON...SOUTHERN ROGERS...MAYES...NORTHERN ADAIR...CHEROKEE...
TULSA...DELAWARE...EASTERN CREEK...WAGONER...NORTHERN MUSKOGEE...
OKMULGEE AND NORTHEASTERN OKFUSKEE COUNTIES UNTIL 1115 PM CDT...

At 1021 PM CDT, strong thunderstorms were located along a line
extending from 5 miles north of South West City to 2 miles south of
Chloeta to 2 miles southeast of Catoosa to 5 miles southwest of
Kellyville. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Rogers...                         Muskogee...
Bentonville...                    Sand Springs...
Claremore...                      Tahlequah...
Siloam Springs...                 Okmulgee...
Wagoner...                        Jay...
Pryor...                          Owasso...
Bella Vista...                    Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Coweta...

This includes the following highways,
 Interstate 44 between mile markers 194 and 263.
 Interstate 49 near mile marker 76, between mile markers 78 and 84,
and between mile markers 86 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Oklahoma...and northeastern Oklahoma.

LAT...LON 3650 9462 3650 9387 3645 9387 3595 9456
      3545 9612 3606 9648 3616 9621 3616 9600
      3624 9600 3651 9513 3651 9501 3655 9500
      3667 9463
TIME...MOT...LOC 0321Z 326DEG 24KT 3659 9463 3639 9497 3617 9571 3588
9627
Special weather statement, Aug 16, 9:22 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1022 PM CDT WED AUG 16 2017

OKZ064>066-170430-
Okmulgee OK-Okfuskee OK-Creek OK-
1022 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CREEK...SOUTHWESTERN
OKMULGEE AND OKFUSKEE COUNTIES UNTIL 1130 PM CDT...

At 1022 PM CDT, strong thunderstorms were located along a line
extending from 4 miles east of Sparks to 3 miles northeast of
Bristow. Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Okmulgee...                       Bristow...
Okemah...                         Okfuskee...
Morris...                         Beggs...
Boley...                          Schulter...
Depew...                          Paden...
Bearden...                        Slick...
Castle...                         Okmulgee State Park...
Welty...                          Milfay...
Mason...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 212 and 229.
 Interstate 44 between mile markers 178 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Oklahoma.

LAT...LON 3577 9662 3594 9633 3556 9580 3531 9644
      3546 9644 3546 9647 3543 9650 3545 9655
      3544 9657 3541 9654 3539 9654 3541 9658
      3540 9660 3540 9662
TIME...MOT...LOC 0322Z 303DEG 29KT 3560 9674 3586 9635
Special weather statement, Aug 16, 10:12 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1112 PM CDT WED AUG 16 2017

ARZ001-002-010-011-OKZ060>071-170515-
Madison AR-Benton AR-Carroll AR-Washington AR-Tulsa OK-Rogers OK-
Delaware OK-Okfuskee OK-Mayes OK-McIntosh OK-Adair OK-Muskogee OK-
Okmulgee OK-Cherokee OK-Wagoner OK-Creek OK-
1112 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...NORTHWESTERN MADISON...
NORTHWESTERN CARROLL...CENTRAL WASHINGTON...SOUTH CENTRAL ROGERS...
SOUTHERN MAYES...ADAIR...CHEROKEE...SOUTHEASTERN TULSA...SOUTHERN
DELAWARE...SOUTHERN CREEK...NORTHERN MCINTOSH...WAGONER...MUSKOGEE...
OKMULGEE AND OKFUSKEE COUNTIES UNTIL 1215 AM CDT...

At 1111 PM CDT, strong thunderstorms were located along a line
extending from 3 miles south of Paden to 5 miles north of Bald Hill
to 8 miles south of Chouteau to near Oaks to near Hiwasse. Movement
was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Broken Arrow...                   Fayetteville...
Springdale...                     Rogers...
Muskogee...                       Bentonville...
Tahlequah...                      Siloam Springs...
Okmulgee...                       Wagoner...
Berryville...                     Stilwell...
Okemah...                         Eureka Springs...
Bella Vista...                    Bixby...
Okfuskee...                       Coweta...
Lowell...                         Farmington...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 212 and 265.
 Interstate 49 between mile markers 57 and 84, and between mile
markers 86 and 93.

A severe thunderstorm watch remains in effect until midnight CDT for
portions of northeastern Oklahoma.

LAT...LON 3578 9453 3570 9500 3522 9598 3529 9598
      3529 9644 3546 9644 3543 9650 3545 9655
      3539 9654 3540 9662 3566 9662 3619 9536
      3650 9430 3650 9339
TIME...MOT...LOC 0411Z 326DEG 18KT 3546 9655 3582 9582 3607 9530 3615
9483 3642 9431
Special weather statement, Aug 16, 11:22 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1222 AM CDT THU AUG 17 2017

ARZ010-019-OKZ068>076-170600-
Washington AR-Crawford AR-Haskell OK-Pittsburg OK-Adair OK-
Muskogee OK-Latimer OK-Sequoyah OK-Cherokee OK-Le Flore OK-
McIntosh OK-
1222 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...SOUTHERN WASHINGTON...
HASKELL...CENTRAL MCINTOSH...SEQUOYAH...NORTHWESTERN LATIMER...
SOUTHERN ADAIR...NORTHWESTERN LE FLORE...SOUTHEASTERN CHEROKEE...
PITTSBURG AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 100 AM CDT...

At 1221 AM CDT, strong thunderstorms were located along a line
extending from 2 miles southwest of Devils Den State Park to 4 miles
northwest of Mcalester. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Fort Smith...                     Fayetteville...
Van Buren...                      Mcalester...
Sallisaw...                       Stilwell...
Wilburton...                      Eufaula...
Stigler...                        Cedarville...
Mountainburg...                   Natural Dam...
Muldrow...                        Roland...
Elkins...                         West Fork...
Hartshorne...                     Krebs...
Warner...                         Vian...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 4.
 Interstate 40 in Oklahoma between mile markers 268 and 328.
 Interstate 49 between mile markers 25 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3459 9571 3459 9581 3505 9608 3515 9598
      3523 9598 3610 9401 3589 9395 3576 9396
      3575 9391
TIME...MOT...LOC 0521Z 295DEG 288KT 3575 9429 3499 9581
Special weather statement, Aug 17, 12:01 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
101 AM CDT THU AUG 17 2017

OKZ049-070>076-170630-
Haskell OK-Pittsburg OK-Muskogee OK-Latimer OK-Sequoyah OK-
Pushmataha OK-Le Flore OK-McIntosh OK-
101 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...NORTHWESTERN
PUSHMATAHA...SOUTHEASTERN MCINTOSH...SEQUOYAH...LATIMER...NORTHERN LE
FLORE...PITTSBURG AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 130 AM
CDT...

At 101 AM CDT, strong thunderstorms were located along a line
extending from near Cedarville to 4 miles east of Haywood. Movement
was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Mcalester...                      Sallisaw...
Wilburton...                      Eufaula...
Stigler...                        Muldrow...
Spiro...                          Hartshorne...
Krebs...                          Vian...
Panama...                         Quinton...
Kiowa...                          Porum...
Savanna...                        Keota...
Red Oak...                        McCurtain...
Bokoshe...                        Crowder...

This includes Interstate 40 in Oklahoma between mile markers 286 and
322.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3441 9576 3444 9578 3450 9578 3451 9567
      3459 9567 3459 9588 3468 9588 3468 9596
      3486 9609 3505 9609 3564 9480 3564 9468
      3530 9446
TIME...MOT...LOC 0601Z 290DEG 71KT 3559 9437 3489 9587

The radar

The Western Arkansas radar (KSRX), 135 km away, was scanning. The volume nearest the first event began at 06:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
August 17, 12:07 AM CST
Where
Pittsburg County, 1 mi S of Mc Alester
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.916, -95.770

Strong thunderstorm wind snapped large tree limbs and power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718580.